New Mexico, 2012

Damaging Wind in New Mexico, August 26, 2012

August 26, 2012 · NWS MAF · 1 event in 1 county or zone

A region of lift was over the area as a result of an upper level trough located over the southern plains. Moisture in all levels of the atmosphere was good, and there was decent surface heating to create instability needed for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A region of lift was over the area as a result of an upper level trough located over the southern plains. Moisture in all levels of the atmosphere was good, and there was decent surface heating to create instability needed for thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 26, 12:34 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 26, 12:34 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN AUG 26 2012

.DISCUSSION...

MAIN FOCUS IN THE SHORT TERM IS THE WEAK UPPER LEVEL SHEAR AXIS
STRETCHED ACROSS OUR REGION AND PRECIPITATION CHANCES ASSOCIATED
WITH IT. SCATTERED SHOWERS AND THUNDERSTORMS THAT FORM THIS
AFTERNOON MAY CONTINUE INTO THE NIGHT...ESPECIALLY ACROSS EASTERN
PARTS OF THE PERMIAN BASIN WHERE MOISTURE AND LIFT ARE GREATER. AS
WAS THE CASE YESTERDAY...SOME STORMS MAY PRODUCE GUSTY WINDS UP TO
50 MPH AND SMALL HAIL. STORM MOTION WILL AGAIN BE SLOW WITH WEAK
FLOW ALOFT SO HEAVY RAINFALL AND LOCALIZED FLASH FLOODING CAN NOT BE
RULED OUT WITH ANY STORM. THE UPPER SHEAR AXIS LOOKS TO WEAKEN AND
PUSH FURTHER SOUTH ON MONDAY AFFECTING AREAS MOSTLY SOUTH OF THE I 10
CORRIDOR.

AN UPPER RIDGE IS EXPECTED TO BUILD NORTH INTO THE CENTRAL PLAINS BY
MIDWEEK. THIS WILL ALLOW A WEAK WAVE TO PROPAGATE SOUTHWEST AROUND
THE PERIPHERY OF THE HIGH ON WEDNESDAY. INTRODUCED POPS FOR THIS
TIME FRAME OVER OUR SW CWA AS BOTH THE GFS AND NAM SHOW THIS
FEATURE.

ATTENTION THEN TURNS TO THE GULF OF MEXICO AS MODELS CONTINUE TO
STRUGGLE WITH THE EVENTUAL TRACK OF TROPICAL CYCLONE ISAAC. LATEST
12Z GUIDANCE HAS CONTINUED THE TREND OF SHIFTING ISAAC WEST WITH
TIME. THE BIG QUESTION IS WILL THE TROPICAL SYSTEM MOVE QUICK ENOUGH
TO BE PICKED UP BY AN EAST COAST TROUGH. ANOTHER POSSIBILITY IS THAT
ISAAC COULD BE DRIVEN WEST WITHIN THE UPPER FLOW AS THE UPPER HIGH
BUILDS EAST ACROSS THE MID MISSISSIPPI RIVER VALLEY. TIME WILL TELL
AND THE FORECAST WILL CONTINUE TO BE REFINED AS ISAAC IS JUST
ENTERING THE GULF OF MEXICO THIS AFTERNOON. IF THE PROJECTED TRACK
OF THE TROPICAL SYSTEM CONTINUES TO SHIFT WEST WE MAY SEE LOWER
DEWPOINTS AND INCREASED NORTHERLY FLOW WHICH COULD LEAD TO FIRE
WEATHER CONCERNS. ALSO WENT A BIT WARMER THAN GUIDANCE ON HIGH
TEMPERATURES AS MODELS CONTINUE TO BE TOO COOL GIVEN DRY SOIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 68  90  69  91  /  20  20   0  10
BIG SPRING TX              70  92  69  93  /  30  20  10  20
CARLSBAD NM                69  91  67  92  /  20  10  10  10
DRYDEN TX                  73  91  73  95  /  20  30  20  20
FORT STOCKTON TX           69  87  68  91  /  20  30  20  20
GUADALUPE PASS TX          64  83  62  84  /  20  30  20  10
HOBBS NM                   67  90  65  90  /  20  10   0  10
MARFA TX                   62  80  59  83  /  20  30  20  20
MIDLAND INTL AIRPORT TX    69  91  68  92  /  30  20  10  10
ODESSA TX                  69  89  69  91  /  20  20  10  10
WINK TX                    71  92  73  94  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/29
Hazardous weather outlook, Aug 26, 12:23 PM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SUN AUG 26 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
223 PM CDT SUN AUG 26 2012 /123 PM MDT SUN AUG 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS. THE MAIN IMPACTS WILL BE
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. ALSO...STRONG GUSTY
WINDS AND SMALL HAIL WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY ACROSS MUCH OF THE
AREA WITH THE FOCUS SHIFTING SOUTH OF THE I-10 CORRIDOR. THE MAIN
IMPACTS WILL BE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND
OCCASIONALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 26, 1:33 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT SUN AUG 26 2012

NMZ028-033-034-262100-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
233 PM MDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 300 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF HALFWAY AT 232
PM MDT...MOVING SOUTHWEST AT 5 MPH.  THIS STORM WILL IMPACT SH 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3230 10403 3259 10406 3258 10373 3240 10369
TIME...MOT...LOC 2032Z 082DEG 6KT 3248 10382
Special weather statement, Aug 26, 1:48 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT SUN AUG 26 2012

TXZ074-262115-
DAVIS/APACHE MOUNTAINS AREA-
348 PM CDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS COUNTY UNTIL 415 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL JEFF DAVIS COUNTY AT
349 PM CDT...MOVING NORTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3094 10409 3102 10400 3094 10387 3084 10377
      3069 10386 3069 10407
TIME...MOT...LOC 2049Z 182DEG 5KT 3078 10397
Special weather statement, Aug 26, 2:08 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 PM CDT SUN AUG 26 2012

TXZ047-048-262145-
SCURRY-BORDEN-
408 PM CDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES UNTIL 445 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF FLUVANNA AT
408 PM CDT...MOVING SOUTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3288 10107 3272 10135 3296 10149 3297 10145
      3297 10113
TIME...MOT...LOC 2108Z 062DEG 5KT 3292 10122

The radar

The Holloman AFB radar (KHDX), 192 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
August 26, 2:09 PM MST to 2:10 PM MST
Where
Eddy County, 2 mi NE of Carlsbad
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.441, -104.206

A thunderstorm developed over Eddy County and produced a 70 mph wind gust two miles northeast of Carlsbad.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401257.